Hail, Prairie
- When
- June 1, 12:40 PM MST
- Where
- Prairie County, 12.75 mi W of Mc Cloud
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.900, -105.850
Public reported quarter size hail along with 40 mph winds.
A strong low pressure trough from the west in an unstable atmosphere with very favorable vertical wind shear combined with moist air at the surface sustained severe thunderstorms through portions of northeast Montana through the mid-day and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong low pressure trough from the west in an unstable atmosphere with very favorable vertical wind shear combined with moist air at the surface sustained severe thunderstorms through portions of northeast Montana through the mid-day and afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 1, 9:17 AM MST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 1017 AM MDT Fri Jun 1 2018 .DISCUSSION... Morning Update: Only update this morning was to the wind forecast, raising up the winds especially along the border with North Dakota where the pressure gradient looks to continue to tighten up a bit as the low deepens a bit more before the upper-level low catches up and fills in the low slowly over the weekend. Otherwise the forecast was still in good shape, and no further changes were necessary. Bigelbach Surface low and cold front will be along the Montana/Dakota border this morning. Upper level trough will move into Western Montana this morning. Moist and unstable air mass will linger over the forecast area today with occasional showers and thunderstorms across the region. The cold front will move slowly east across the Dakotas this afternoon and evening while the upper trough moves through Central and Eastern Montana. Tight surface gradient will allow for gusty northwest winds this afternoon. Will issue a Lake Wind Advisory for Fort Peck Lake. Areas near the North Dakota border may be unstable enough this afternoon for a severe thunderstorm. The surface low and upper low becomes stacked over Southeast Saskatchewan tonight. At this time, it looks like the effects of the wrap around moisture for the forecast area will be limited to the northeast corner of the state. Drier air will build into the remainder of the region tonight. High pressure builds into the forecast area on Saturday with mainly dry weather. However, gusty northwest winds will continue which will require the Lake Wind Advisory to remain in effect. Those winds will diminish Saturday evening as the center of the surface high passes through. Upper level ridge moves in on Sunday with dry weather and warmer temperatures. The ridge moves to the east on Monday. Expect a warm day ahead of a shortwave trough and cold front that moves through the area Monday Night with a chance of showers and thunderstorms. Another wave in WSW flow aloft in WSW flow aloft Tuesday Night could bring a chance of showers. Then, another wave could bring a chance of thunderstorms Thursday and Friday. Forrester && .AVIATION... Expected Flight Category: MVFR to VFR Synopsis: Lingering low pressure east of the region will keep chances for showers and some thunderstorms over northeast Montana today, before high pressure returns later this evening, clearing out much of the sky cover and returning the region to relatively dry conditions for the weekend. WIND: Northeast 10 to 20 kts early. Winds will become light and variable this morning. Then northwest winds 15 to 25 knots will develop this afternoon and continue at 10 to 20 knots tonight. Forrester/Bigelbach && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT Saturday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
805 AM MDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM NON-TSTM WND GST MCCLOUD 13WNW/BIG SHEEP 47.03N 105.80W
06/01/2018 M65 MPH PRAIRIE MT MESONET
MESONET STATION LCFM8, MCCLOUD 13WNW/BIG
SHEEP MTN.
&&
BCBSpecial Weather Statement
National Weather Service Glasgow MT
116 PM MDT FRI JUN 1 2018
MTZ022-023-026-012015-
Garfield MT-Prairie MT-McCone MT-
116 PM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...SOUTHERN
MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL 215 PM MDT...
At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Hillside, or 28 miles northwest of Miles City,
moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hillside and Crow Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Montana.
LAT...LON 4686 10584 4686 10609 4685 10609 4685 10647
4718 10623 4718 10540 4683 10568 4683 10583
TIME...MOT...LOC 1916Z 213DEG 36KT 4671 10625
MotticeThe Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Public reported quarter size hail along with 40 mph winds.
The Big Sheep Mountain RAWS site measured a 68 mph wind gust. Time estimated by radar.
Trained spotter reported 60 mph wind gusts, along with hail up to the size of nickels.
Public reported quarter size hail.
Public reported quarter size hail and wind gusts up to 55 mph.
Trained spotter reported quarter size hail and heavy rain.
Public reported, via Facebook, golf ball size hail on the south edge of the town of Lambert.
Public reported, via social media, ping pong ball size hail.
County fire department measured a 72 mph wind gust and reported heavy rain and reduced visibility.
Public reported quarter size hail drifting on roadways, some broken windows, and heavy rain.
Public reported quarter size hail.
Trained spotter measured a 62 mph wind gust.
Trained spotter reported golf ball size hail.
Public reported a ranch archway snapped and some barn roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763107, 763110, 763114, 763122, 763124, 763126, 763127, 763128, 763129, 763131, 763132, 763133, 763134, 763140.